Within the past 3 decades revolutionary changes have taken place in the pharmacological management of Parkinson's disease. Used alone, or often in combination, antiparkinsonian agents can dramatically and meaningfully ameliorate the symptoms of Parkinson's disease. However, with the development of effective therapeutic agents has come the potential for drug interactions; these interactions can produce consequences that range from the inconsequential to incapacitating and even life-threatening. Drug-drug interactions are not a major problem with either the anticholinergic medications or amantadine. However, cumulative anticholinergic toxicity may occur when multiple drugs with anticholinergic properties are utilised concomitantly, and amantadine toxicity can be triggered by drugs that impair its renal clearance. Gastric emptying and levodopa absorption can be significantly altered by medications and dietary contents. A rather extensive array of medications can interfere with dopaminergic function and thus produce clinical parkinsonism or impair the effectiveness of levodopa. The effectiveness of direct dopamine agonists can also be affected by a small group of agents. As a selective monoamine oxidase type B (MAO-B) inhibitor, selegiline (deprenyl) is free of the 'cheese-effect' when employed in recommended dosages. However, potentially life-threatening drug interactions, with both pethidine (meperidine) and with fluoxetine and other antidepressant medications, ha ve been described, presumably occurring via serotonergic mechanisms. Awareness of the potential for drug interactions with antiparkinsonian agents, and prompt recognition of them when they do occur, is vital for the optimum clinical management of Parkinson's disease.
ASJC Scopus subject areas
- Pharmacology (medical)